The Annals of Probability

Local single ring theorem on optimal scale

Zhigang Bao, László Erdős, and Kevin Schnelli

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $U$ and $V$ be two independent $N$ by $N$ random matrices that are distributed according to Haar measure on $U(N)$. Let $\Sigma$ be a nonnegative deterministic $N$ by $N$ matrix. The single ring theorem [Ann. of Math. (2) 174 (2011) 1189–1217] asserts that the empirical eigenvalue distribution of the matrix $X:=U\Sigma V^{*}$ converges weakly, in the limit of large $N$, to a deterministic measure which is supported on a single ring centered at the origin in $\mathbb{C}$. Within the bulk regime, that is, in the interior of the single ring, we establish the convergence of the empirical eigenvalue distribution on the optimal local scale of order $N^{-1/2+\varepsilon}$ and establish the optimal convergence rate. The same results hold true when $U$ and $V$ are Haar distributed on $O(N)$.

Article information

Source
Ann. Probab., Volume 47, Number 3 (2019), 1270-1334.

Dates
Received: January 2017
Revised: December 2017
First available in Project Euclid: 2 May 2019

Permanent link to this document
https://projecteuclid.org/euclid.aop/1556784020

Digital Object Identifier
doi:10.1214/18-AOP1284

Mathematical Reviews number (MathSciNet)
MR3945747

Zentralblatt MATH identifier
07067270

Subjects
Primary: 46L54: Free probability and free operator algebras 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52)

Keywords
Non-Hermitian random matrices local eigenvalue density single ring theorem free convolution

Citation

Bao, Zhigang; Erdős, László; Schnelli, Kevin. Local single ring theorem on optimal scale. Ann. Probab. 47 (2019), no. 3, 1270--1334. doi:10.1214/18-AOP1284. https://projecteuclid.org/euclid.aop/1556784020


Export citation

References

  • [1] Anderson, G. W., Guionnet, A. and Zeitouni, O. (2010). An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics 118. Cambridge Univ. Press, Cambridge.
  • [2] Bao, Z., Erdős, L. and Schnelli, K. (2016). Local stability of the free additive convolution. J. Funct. Anal. 271 672–719.
  • [3] Bao, Z., Erdős, L. and Schnelli, K. (2017). Local law of addition of random matrices on optimal scale. Comm. Math. Phys. 349 947–990.
  • [4] Bao, Z., Erdős, L. and Schnelli, K. (2017). Convergence rate for spectral distribution of addition of random matrices. Adv. Math. 319 251–291.
  • [5] Bao, Z. G., Erdős, L. and Schnelli, K. (2019). Supplement to “Local single ring theorem on optimal scale.” DOI:10.1214/18-AOP1284SUPP.
  • [6] Bao, Z. G., Erdős, L. and Schnelli, K. (2017). Spectral rigidity for addition of random matrices at the regular edge. Preprint. Available at arXiv:1708.01597.
  • [7] Belinschi, S. T. (2006). A note on regularity for free convolutions. Ann. Inst. Henri Poincaré Probab. Stat. 42 635–648.
  • [8] Belinschi, S. T. (2008). The Lebesgue decomposition of the free additive convolution of two probability distributions. Probab. Theory Related Fields 142 125–150.
  • [9] Belinschi, S. T. and Bercovici, H. (2007). A new approach to subordination results in free probability. J. Anal. Math. 101 357–365.
  • [10] Benaych-Georges, F. (2015). Exponential bounds for the support convergence in the single ring theorem. J. Funct. Anal. 268 3492–3507.
  • [11] Benaych-Georges, F. (2017). Local single ring theorem. Ann. Probab. 45 3850–3885.
  • [12] Bercovici, H. and Voiculescu, D. (1993). Free convolution of measures with unbounded support. Indiana Univ. Math. J. 42 733–773.
  • [13] Biane, P. (1998). Processes with free increments. Math. Z. 227 143–174.
  • [14] Bordenave, C. and Chafaï, D. (2012). Around the circular law. Probab. Surv. 9 1–89.
  • [15] Bourgade, P., Yau, H.-T. and Yin, J. (2014). Local circular law for random matrices. Probab. Theory Related Fields 159 545–595.
  • [16] Bourgade, P., Yau, H.-T. and Yin, J. (2014). The local circular law II: The edge case. Probab. Theory Related Fields 159 619–660.
  • [17] Chistyakov, G. P. and Götze, F. (2011). The arithmetic of distributions in free probability theory. Cent. Eur. J. Math. 9 997–1050.
  • [18] Diaconis, P. and Shahshahani, M. (1987). The subgroup algorithm for generating uniform random variables. Probab. Engrg. Inform. Sci. 1 15–32.
  • [19] Erdős, L. (2014). Random matrices, log-gases and Hölder regularity. In Proceedings of the International Congress of Mathematicians—Seoul 2014. Vol. III 213–236. Kyung Moon Sa, Seoul.
  • [20] Erdős, L., Knowles, A. and Yau, H.-T. (2013). Averaging fluctuations in resolvents of random band matrices. Ann. Henri Poincaré 14 1837–1926.
  • [21] Erdős, L., Schlein, B. and Yau, H.-T. (2009). Local semicircle law and complete delocalization for Wigner random matrices. Comm. Math. Phys. 287 641–655.
  • [22] Erdős, L., Yau, H.-T. and Yin, J. (2011). Universality for generalized Wigner matrices with Bernoulli distribution. J. Comb. 2 15–81.
  • [23] Erdős, L., Yau, H.-T. and Yin, J. (2012). Bulk universality for generalized Wigner matrices. Probab. Theory Related Fields 154 341–407.
  • [24] Feinberg, J. and Zee, A. (1997). Non-Gaussian non-Hermitian random matrix theory: Phase transition and addition formalism. Nuclear Phys. B 501 643–669.
  • [25] Girko, V. L. (1984). The circular law. Teor. Veroyatn. Primen. 29 669–679.
  • [26] Guionnet, A., Krishnapur, M. and Zeitouni, O. (2011). The single ring theorem. Ann. of Math. (2) 174 1189–1217.
  • [27] Guionnet, A. and Zeitouni, O. (2012). Support convergence in the single ring theorem. Probab. Theory Related Fields 154 661–675.
  • [28] Haagerup, U. and Larsen, F. (2000). Brown’s spectral distribution measure for $R$-diagonal elements in finite von Neumann algebras. J. Funct. Anal. 176 331–367.
  • [29] Kargin, V. (2015). Subordination for the sum of two random matrices. Ann. Probab. 43 2119–2150.
  • [30] Lee, J. O. and Schnelli, K. (2018). Local law and Tracy–Widom limit for sparse random matrices. Probab. Theory Related Fields 171 543–616.
  • [31] Mezzadri, F. (2007). How to generate random matrices from the classical compact groups. Notices Amer. Math. Soc. 54 592–604.
  • [32] Pastur, L. and Vasilchuk, V. (2000). On the law of addition of random matrices. Comm. Math. Phys. 214 249–286.
  • [33] Rudelson, M. and Vershynin, R. (2014). Invertibility of random matrices: Unitary and orthogonal perturbations. J. Amer. Math. Soc. 27 293–338.
  • [34] Tao, T. and Vu, V. (2010). Random matrices: Universality of ESDs and the circular law. Ann. Probab. 38 2023–2065.
  • [35] Tao, T. and Vu, V. (2015). Random matrices: Universality of local spectral statistics of non-Hermitian matrices. Ann. Probab. 43 782–874.
  • [36] Voiculescu, D. (1993). The analogues of entropy and of Fisher’s information measure in free probability theory. I. Comm. Math. Phys. 155 71–92.
  • [37] Yin, J. (2014). The local circular law III: General case. Probab. Theory Related Fields 160 679–732.

Supplemental materials

  • Supplement to “Local single ring theorem on optimal scale”. We establish the proof of Theorem 2.2 and the proof of Theorem 4.3 for large $\eta$. Moreover, in the appendices at the end we collect some auxiliary information.